You are here:

Birth Control/problems after removal of IUD

Advertisement


Question
Up until June 2012 I had used Mirena for 4 years with no side effects to my knowledge. In May 2012 during a yearly checkup it was discovered that I had a cyst on my right ovary too large to just go away on its own. After several appointments and several sonograms later, my surgery for the removal of this cyst was scheduled for June 7th 2012. My husband and I were not planning on having any more kids so had decided to also get my tubes tied and remove the IUD at the same time. After the surgery I was told that the cyst was attached to my uterus and unfortunately the removal of my ovary was inevitable. The IUD was removed. Ever since this surgery I have had frequent back pain, bloating and severe pains in my abdomen. I kept chalking it up to not sleeping well, standing on my feet for too long during the day, my mattress..anything. Now I have just recently discovered that Mirena may not have been all it was cracked up to be. Now that I think back, I used to have back pain and abdominal pains before the surgery but not as often and wonder if this is linked. Please help.

Answer
I doubt that the Mirena has anything to do with the trouble you're having.  Some women with an IUD can have some pelvic and back pain related to the IUD while it's in place.  However, after the IUD is removed, I don't think it can be the cause of further pain or bloating.  Perhaps the pain and bloating are related to the surgery, or perhaps they are caused by something else entirely.

Birth Control

All Answers


Answers by Expert:


Ask Experts

Volunteer


Norman Solberg

Expertise

I am an OB-GYN physician. I can answer almost any question related to women's health.

Experience

35 years in an active OB-GYN practice.

Organizations
Fellow, American College of Obstetrics and Gynecology

Education/Credentials
MD OB-GYN specialist

©2016 About.com. All rights reserved.